Alert archive / Montana / Red Flag Warnings in 2013
Red Flag Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Jul 22, 2013, 12:36 PM MDT for 8 counties in Montana. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2013, 12:36 PM MDT (18:36 UTC)
- Expired
- Jul 22, 2013, 9:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Great Falls, MT
Counties Broadwater County, MT, Cascade County, MT, Fergus County, MT, Gallatin County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Meagher County, MT
The radar
The Great Falls radar (KTFX), 90 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 6.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2756 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
049 WWUS85 KTFX 221836 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 1236 PM MDT MON JUL 22 2013 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITIES AND GUSTY WEST TO NORTHWEST WINDS FOR FIRE WEATHER ZONES 117 AND 118... MTZ117-118-230300- /O.NEW.KTFX.FW.W.0001.130722T1836Z-130723T0300Z/ CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 1236 PM MDT MON JUL 22 2013 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITIES AND GUSTY WEST TO NORTHWEST WINDS FOR FIRE WEATHER ZONES 117 AND 118... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING FOR LOW RELATIVE HUMIDITIES AND GUSTY WEST TO NORTHWEST WINDS UNTIL 9 PM MDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONES 117 AND 118. * WINDS...WEST TO NORTHWEST WINDS 15 TO 20 MPH WITH GUSTS UP TO 30 MPH. * TIMING...THROUGH 9 PM MDT THIS EVENING. * RELATIVE HUMIDITY...10 TO 20 PERCENT. * TEMPERATURES...HIGHS 85 TO 90. * IMPACTS...THE COMBINATION OF VERY WARM TEMPERATURES...LOW RELATIVE HUMIDITIES AND GUSTY WINDS HAS CREATED CRITICAL FIRE WEATHER CONDITIONS. THESE CONDITIONS COULD ALLOW RAPID FIRE GROWTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GREATFALLS
1 follow-up statement
214 WWUS85 KTFX 230240 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 840 PM MDT MON JUL 22 2013 MTZ117-118-230345- /O.EXP.KTFX.FW.W.0001.000000T0000Z-130723T0300Z/ CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 840 PM MDT MON JUL 22 2013 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITIES AND GUSTY WINDS FOR FIRE WEATHER ZONES 117 AND 118... ALTHOUGH RELATIVE HUMIDITIES REMAIN BELOW 20 PERCENT ACROSS MOST OF THE WARNED AREA...WINDS HAVE DECREASED BELOW RED FLAG WARNING CRITERIA AS THE SUN SETS THIS EVENING. THEREFORE...THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 9 PM MDT. $$ HTTP://WEATHER.GOV/GREATFALLS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 22, 11:30 AM MDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 22, 11:30 AM MDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1130 AM MDT Mon Jul 22 2013 ...Updated Aviation Discussion... .UPDATE... Increased pops into the 20 t0 30 percent range north of a line from St. Mary to Fort Benton to Northern Fergus County. An upper level disturbance moving through Montana will push a weak low- level convergence boundary through the northern portion of northcentral Montana late this afternoon and evening. The highest CAPE values, near 1000 J/kg, are over the NE portion of my CWA, but sfc to mid-level shear is relatively weak at less than 30 kts. Isolated to scattered thunderstorms are possible over this region, and some of the stronger storms could produce brief heavy rainfall, gusty winds over 40 mph, and small hail. Uttech && .AVIATION... UPDATED 1730Z. VFR will prevail through the period. An upper level disturbance will lead to isolated/scattered SH and TS development this afternoon over northern Montana. Included TSRA- at KCTB for the early afternoon, but a better chance for stronger thunderstorms exists at KHVR during the late afternoon/early evening so went with TSRA there. Expect gusty winds over 30 kts in the vicinity of any thunderstorms. Small hail is also possible with the strongest storms. Uttech && .FIRE WEATHER... Will update forecast to expand areal coverage of thunderstorms. Wind and minimum relative humidity will be close to critical levels by mid- afternoon Monday continuing into Monday evening. Expect west to northwest winds of 10 to 15 mph, with gusts approaching 20 mph, north of a line from Helena to White Sulphur Springs. Minimum relative humidity for the lower elevations in North Central Montana will be around 20 to 25 percent, Central Montana about 15 to 20 percent, and Southwest Montana valleys will see humidity drop to 10 percent or less. Confidence in meeting critical conditions from the northern Rockies to Southwest Montana is probably about 50 percent so continued to hold off on issuing any fire weather highlights. Conditions will be closely monitored today, especially around the Helena Valley, where conditions look the most likely to approach critical levels this afternoon. && .PREV DISCUSSION... /ISSUED 538 AM MDT Mon Jul 22 2013/ Today through Wednesday...High pressure will continue to keep mostly clear skies across the region today. A trough moving through southern Canada this afternoon will bring some moisture and instability to locations near the border possibly resulting in a few thunderstorms during the later afternoon and evening. Breezy westerly winds and dry conditions today make for dangerous fire potential but winds look light enough that highlights were not deemed necessary. These conditions will be closely monitored through the day if winds should become stronger than expected. Tuesday and Wednesday look very similar with chances for afternoon and evening convective activity along the Canadian border. Chances for thunderstorms could push a little further south Wednesday evening but still look to be somewhat spotty in coverage. Precipitation reaching the ground from these events will likely be minimal as the environment below cloud bases remains extremely dry. Temperatures will remain very similar to those of late with highs at or around 90 degrees in many locations. Wednesday night through Monday...A high pressure ridge aloft will continue to be the main feature as the forecast period begins. The ridge will be centered over the Rockies and this should keep southern portions of the forecast area dry. However, disturbances move over the ridge to the north could bring some convective activity across the Hiline and the eastern zones. The upper level ridge will move slowly east and by Friday and Saturday some monsoonal moisture will be creeping into Southwest Montana. To the north, a low pressure trof will move over the West Coast and heights aloft over the zones will begin a slow trend lower. This will gradually increase the instability over central Montana. However, the airmass will remain quite dry and convection will be isolated at best. By late Saturday and Sunday, the approach of the upper level trof and a general increase in moisture across the zones will bring increased thunderstorm activity to the area along with a trend towards slightly cooler temperatures. The forecast area will remain well above normal temperatures at the beginning of the forecast period, and even with the trend towards cooler temperatures, Saturday and Sunday will still remain above seasonal normals. Zelzer && .PRELIMINARY POINT TEMPS/POPS... GTF 90 54 88 55 / 0 0 0 10 CTB 85 53 81 53 / 20 10 20 20 HLN 90 56 90 57 / 0 0 0 0 BZN 89 48 87 51 / 0 0 0 0 WEY 82 37 81 47 / 0 0 0 0 DLN 88 50 86 55 / 0 0 0 0 HVR 87 56 85 55 / 30 20 20 10 LWT 86 53 83 53 / 10 10 0 10 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && weather.gov/greatfalls
Hazardous weather outlook, Jul 22, 4:16 AM MDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 416 AM MDT MON JUL 22 2013 MTZ008>015-044>055-231015- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 416 AM MDT MON JUL 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:59 PM MDT | Special Weather Statement | TFX | Toole | 46 min |
| Jul 22, 3:45 PM MDT | Special Weather Statement | TFX | Toole | 45 min |
| Jul 22, 3:58 PM MDT | Special Weather Statement | TFX | Toole | 47 min |
| Jul 22, 4:42 PM MDT | Special Weather Statement | TFX | Toole | 48 min |
| Jul 22, 4:46 PM MDT | Special Weather Statement | TFX | Toole | 44 min |
| Jul 22, 5:33 PM MDT | Special Weather Statement | TFX | 27 min | |
| Jul 22, 5:50 PM MDT | Special Weather Statement | TFX | Hill | 25 min |
| Jul 22, 5:56 PM MDT | Special Weather Statement | TFX | Blaine | 49 min |
Nearby
Red Flag Warnings in Montana, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.